California, 2004

High Wind in California, February 16 to 17, 2004

February 16 to 17, 2004 · NWS EKA · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 16, 3:45 PM PST, 7 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 3:45 PM PST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
345 PM PST MON FEB 16 2004

.DISCUSSION...BUSY DAY AS MAJOR WINTER STORM CONTINUES TO EFFECT
THE REGION. 12Z MESOETA CAME IN WITH THE SURPRISE RAPID DEVELOPMENT
OF A FRONTAL WAVE...PRODUCING A STRONG SURFACE LOW TRACKING TO THE
WEST NORTHWEST ALONG THE QUASI-STATIONARY BOUNDARY. MESO PROGS AN 80
KT H8 JET MAX TO CRUISE ADJACENT TO THE NORTH COAST BY EARLY
TUE...MOVING INTO THE SW OR COAST BY AFTERNOON. 12Z GFS HAD A RATHER
FEEBLE LOW TRACKING FURTHER INLAND...RESULTING IN 30 KT WINDS AT
BEST FOR THE NORTH COAST. A COMPARISON OF SATELLITE IR AND WV
IMAGERY WITH ANALYSIS AND SHORT TERM FORECASTS REVEALED THE ETA TO
BE THE BETTER PERFORMER...DESPITE ITS OUTLIER STATUS. 18Z RUN OF
MESO CONTINUES TO SHOW STRONG SURFACE DEVELOPMENT AND IS BACKED UP
BY RUC. 18Z GFS STILL WEAKER AND FURTHER SOUTH...BUT IS PICKING UP
ON THE STRONGER SOLUTION. EXACT TRACK OF LOW WILL DETERMINE WHERE
AND WHEN HIGHEST WINDS WILL FALL. HAVE ISSUED HIGH WIND WARNING FOR
NORTH COAST AND INTERIOR...ADVISORIES ELSEWHERE. EXPOSED POINTS
ALONG COAST AND HIGHER ELEVATIONS COULD SEE POTENTIAL GUSTS IN THE
60-70 MPH RANGE TOMORROW MORNING.
 HEAVY RAINS ARE PROBLEMATIC AS WELL...WITH MANY LOCATIONS
RECEIVING 1-2 INCHES OF RAIN SO FAR TODAY. MORE HEAVY RAIN EXPECTED
TOMORROW WITH INTENSIFYING WAVE...FOR EXPECTED STORM TOTALS IN THE
3-6 INCH RANGE. RADAR CURRENTLY SHOWING HEAVY RAINS IN AN AREA
BETWEEN WILLOW CREEK AND REDWOOD NTL PARK...WITH 6 HOUR TOTALS
LIKELY APPROACHING 2-3 INCHES. HAVE ISSUED URBAN AND SMALL STREAM
ADVISORY TO COVER THE LIKELY FLOODING OF ROADWAYS AND LOW-LYING
AREAS...AS WELL AS THE POTENTIAL FOR MUDSLIDES. CURRENT HYDROLOGIC
GUIDANCE SUGGESTS THAT FLOOD STAGE MAY BE REACHED FOR THE EEL AND
NAVARRO RIVERS. HAVE ADDITIONAL CONCERN AS HEAVY RAINS TOMORROW FALL
ON ALREADY SATURATED GROUND...LEADING TO ENHANCED RUNOFF POTENTIAL.
 MODELS STILL SHOWING BIG DIFFERENCES WITH REGARD TO UPSTREAM SYSTEM
ON WEDNESDAY...BUT CONTINUED HIGH POPS SEEM APPROPRIATE UNTIL SHORT
BREAK ON THU AS RIDGE PUSHES IN. MORE WET WEATHER PROGGED FOR THE
EXTENDED PERIOD...THOUGH SHORT TERM MODEL DIFFERENCES LEAVE LITTLE
CONFIDENCE IN TIMING OF EXTENDED EVENTS.

.SYNOPSIS...RAIN COVERING THE AREA WILL PERSIST OVER THE NEXT COUPLE
DAYS. A STRONG SURFACE LOW PRESSURE SYSTEM WILL MOVE TOWARD THE
COAST TONIGHT...PRODUCING STRONG WINDS TUESDAY MORNING. A SECOND
WEAKER LOW WILL MOVE TOWARD THE COAST WEDNESDAY ALLOWING SHOWERS TO
CONTINUE UNTIL THURSDAY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING...REDWOOD COAST AND NORTH COAST INERIOR TONIGHT
THROUGH TUE MORNING
WIND ADVISORY...NORTH TRINITY AND MENDOCINO COAST AND INTERIOR
THROUGH TUE MORNING.
GALE WARNING PT ST GEORGE TO PT ARENA OUT 60 NM.
FLOOD ADVISORY...CAZ001-076 THROUGH TUESDAY
HIGH SURF ADVISORY CAZOO1-02 AND ADJACENT COASTAL WATERS.

ROSE
Hazardous weather outlook, Feb 16, 5:30 AM PST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
530 AM PST MON FEB 16 2004

CAZ001-171330-
REDWOOD COAST-
530 AM PST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A WIND ADVISORY REMAINS IN EFFECT UNTIL 800 AM. SEE PRODUCT
SFONPWEKA FOR FURTHER DETAILS. HIGH WINDS ARE EXPECTED TO SLOWLY
DIMINISH THROUGH THE MORNING.

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
SEE PRODUCT SFOFFAEKA FOR FURTHER DETAILS. WITH THE PACIFIC STORM
TODAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE FORECASTED FOR THIS
AFTERNOON THROUGH THIS EVENING...WITH ADDITIONAL AMOUNTS ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT UNTIL 600 PM PST TUESDAY. SEE PRODUCT
SFOFFAEKA FOR FURTHER DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT UNTIL 6PM TUESDAY. SEE SFOMWSEKA
FOR MORE DETAILS.

CAZ002-171330-
MENDOCINO COAST-
530 AM PST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

WIND ADVISORY 6:00 PM TONIGHT UNTIL 600 AM TUESDAY. SEE PRODUCT
SFONPWEKA FOR FURTHER DETAILS.

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
SEE PRODUCT SFOFFAEKA FOR FURTHER DETAILS.

A WIND ADVISORY IS IN EFFECT FROM 600 PM TONIGHT UNTIL 600 AM
TUESDAY. SEE PRODUCT SFONPWEKA FOR FURTHER DETAILS.

WITH THE PACIFIC STORM TODAY...RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE FORECASTED FOR THIS AFTERNOON THROUGH THIS
EVENING...WITH ADDITIONAL AMOUNTS TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH SURF ADVISORY IS IN EFFECT FOR TUESDAY. SEE SFOMWSEKA FOR
MORE DETAILS.

A FLOOD WATCH IS EFFECT UNTIL 600 PM TUESDAY. SEE PRODUCT SFOFFAEKA
FOR FURTHER DETAILS.

CAZ003-171330-
NORTH COAST INTERIOR-
530 AM PST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
SEE PRODUCT SFOFFAEKA FOR MORE DETAILS. WITH THE PACIFIC STORM
TODAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL OCCUR IN SOME
AREAS CAUSING A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS EFFECT UNTUL 600 PM TUESDAY. SEE PRODUCT
SFOFFAEKA FOR MORE DETAILS.

CAZ004-171330-
UPPER TRINITY RIVER-
530 AM PST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
SEE PRODUCT SFOFFAEKA FOR MORE DETAILS. WITH THE PACIFIC STORM
TODAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL OCCUR IN SOME
AREAS CAUSING A POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT UNTIL 600 PM TUESDAY. SEE PRODUCT
SFOFFAEKA FOR MORE DETAILS.

CAZ076-171330-
MENDOCINO INTERIOR-
530 AM PST MON FEB 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT. SEE
PRODUCT SFOFFAEKA FOR MORE DETAILS. WITH THE PACIFIC STORM
TODAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL OCCUR IN SOME
AREAS CAUSING A POTENTIAL FOR FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT UNTIL 600 PM TUESDAY. SEE PRODUCT
SFOFFAEKA FOR MORE DETAILS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Coast Interior

When
February 16, 11:00 PM PST to February 17, 2:00 PM PST
Where
North Coast Interior forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385205.